Experts call for 'urgent reform' of side-effect reporting on cancer trials
Rare side-effects of new cancer drugs, particularly potential heart damage, are being under-reported in medical literature, according to academics in the US.
They call for 'urgent reform' and standardisation of the measurements of possible side effects during clinical trials.
This standardised measure would help clinicians who had not read the details of the in-pack labelling, say the Stanford University School of Medicine academics, writing in the Journal of Clinical Oncology.
Dr Ronald Witteles, assistant professor of cardiovascular medicine at the university, said: "It's a major issue when adverse events aren't being counted in clinical trials, and this has led to a profound under-appreciation of the risk for heart failure and other adverse cardiac events."
Dr Witteles and co-author Dr Melinda Telli first became concerned after encountering a number of patients suffering from heart problems following treatment with the cancer drug sunitinib.
The drug has been approved by the US FDA, and is also approved for use on the NHS under its trade name, Sutent, for the treatment of kidney and gastrointestinal cancers, and pancreatic neuroendocrine tumours.
The authors found that there was a "disconnect" between reported incidences of cardiac toxicities in journals and in the FDA's drug labelling.
This labelling indicated that clinicians should be aware of the possible rare side effects of heart damage in some patients using the drug.
Witteles and Telli said sunitinib is an example of how the current method of measuring side effects during cancer drug trials is inadequate.
Although sunitinib forms the main thrust of their article, the pair believe that studies of other anti-cancer drugs have similar underlying problems and can suffer from similar under-reporting.
And Dr Witteles was clear about the possible benefits of sunitinib. He said: "By no means are we trying to say that this isn't a useful drug. This has been a truly revolutionary treatment for many different types of cancer.
But what did happen, without a shadow of a doubt, was that the incidence of cardiac toxicity was misrepresented in the journal publications and, to this day, there is a real lack of recognition of this issue by practitioners.
"We're using this as a case example because it is such a good one," he said, adding that the most worrying factor in this case is how many clinicians read journal articles about new drugs and treatments - but do not read the labelling.
A key issue, say the researchers, is that according to the official 'CTCAE' system - used to report side-effects during clinical trials - there are three separate ways the same heart problem can be reported. This causes confusion and must be addressed urgently, they say.
Drs Witteles and Telli recommend that whenever there has been a sign of heart toxicity in drug trials, routine cardiac monitoring must be built into the trial as a prerequisite for ensuring reliable, consistent and above all accurate reporting on cardiac safety.
Kate Law, Cancer Research UK's clinical trials director, agreed that doctors need to be clearly informed about the potential side effects of a drug in order to best treat their patients.
"But this study indicates that there may be a glitch in the current system, which could mean the scientific literature doesn't always consistently report the effects of some cancer drugs on the heart," she said.
"Many very effective, life-extending cancer drugs can have serious side effects, and clinicians always need to balance the potential benefits of a treatment with these risks.
"This latest research is useful, as it could help towards a more robust system to report the cardiac side effects of cancer drugs on clinical trials," she added.
Copyright Press Association 2012